Alert archive / Michigan / Gale Watches in 2017
Gale Watch 3, NWS Gaylord, MI
NWS Gaylord, MI issued this gale watch at Feb 11, 2017, 3:06 AM EST. It took effect at Feb 12, 2017, 2:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 11, 2017, 3:06 AM EST (08:06 UTC)
- In effect from
- Feb 12, 2017, 2:00 PM EST
- Expired
- Feb 11, 2017, 10:46 AM EST
- In force
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
166 WHUS73 KAPX 110806 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 306 AM EST SAT FEB 11 2017 LHZ345>349-111615- /O.CAN.KAPX.SC.Y.0014.000000T0000Z-170211T1000Z/ /O.NEW.KAPX.GL.A.0003.170212T1900Z-170213T0900Z/ STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- 306 AM EST SAT FEB 11 2017 ...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH... WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. $$ LMZ323-341-342-344>346-111615- /O.CAN.KAPX.SC.Y.0014.000000T0000Z-170211T1000Z/ /O.NEW.KAPX.GL.A.0003.170212T1900Z-170213T0900Z/ GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 306 AM EST SAT FEB 11 2017 ...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH... WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. $$
1 follow-up statement
766 WHUS73 KAPX 111546 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1046 AM EST SAT FEB 11 2017 LHZ345>349-LMZ323-341-342-344>346-120000- /O.UPG.KAPX.GL.A.0003.170212T1900Z-170213T0900Z/ /O.NEW.KAPX.GL.W.0007.170212T1700Z-170213T1000Z/ STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 1046 AM EST SAT FEB 11 2017 ...GALE WARNING IN EFFECT FROM NOON SUNDAY TO 5 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM NOON SUNDAY TO 5 AM EST MONDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Feb 11, 3:06 AM EST, 0 minutes earlier.
Area forecast discussion, Feb 11, 3:06 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
306 AM EST Sat Feb 11 2017
.NEAR TERM...(Today and tonight)
Issued at 302 AM EST Sat Feb 11 2017
...Quiet today, return of light precipitation tonight...
High Impact Weather Potential: Nothing widespread for sure. Still on
the lookout for some freezing drizzle potential tonight.
Pattern Synopsis/Forecast: Elongated H2 jet, extending from central
California to New England, has brought a much more zonal appearance
to the upper level pattern across the northern Conus at this early
hour. Much modified Pacific originated air has overspread much of
the region as a result, with temperatures steadily rising during the
overnight along and south of a slow moving cold front that stretches
across upper Michigan. Warm air advection snows of yesterday now
well to our east, leaving us dry with even quite a few breaks in the
overcast.
Moisture starved cold front will continue to slowly drop south this
morning, clearing our area early this afternoon. Attention for
tonight turns to fast moving northern stream wave that is just now
entering the northern Rockies. This wave will continue to deepen as
it races into the western Lakes by morning, returning the threat for
some wintry precipitation to our area as it approaches.
Primary forecast concerns: Addressing light snow concerns tonight
and the potential for a bit of freezing drizzle.
Details: Other than a wind shift to a more northwest direction,
passage of that front this morning will be hardly noticeable. A dry
day (for a change) is expected, and wouldn't be surprised to see at
least a few peeks of sunshine through the day. That zonal flow
talked about earlier will prevent much post-frontal cold air
advection, with highs today running several degrees above normal,
with afternoon readings ranging through the 30s.
Challenging forecast from a precipitation evolution standpoint
tonight, both in timing and in type. Weak low pressure passing
through the Ohio Valley intercepts the better moisture feed, with
primary forcing from the approaching shortwave trough remaining to
our west. Developing surface-H8 trough axis and persistent (but
weak) moisture advection definitely moistens the column with time,
especially true across the south half of the area. Column saturates
mostly from the top-down, with strong hints in model derived
soundings that the initial low level moisture is simply too shallow
to promote much freezing drizzle potential. Any warm nose is also
overcome through evap cooling. All told, this is looking more like a
very light snow event, with any accumulations by morning likely
remaining under an inch.
&&
.SHORT TERM...(Sunday through Monday night)
Issued at 302 AM EST Sat Feb 11 2017
...Widespread light snow Sunday diminishes to lingering LES...
High impact weather potential: Accumulating snow continues Sunday
morning (perhaps mixed with freezing drizzle/rain across parts of
the area early), diminishing to lingering lake effect snow Sunday
afternoon/evening. Gusty winds develop Sunday afternoon through
Sunday evening.
Pattern Forecast: Saturday night's developing surface reflection
across the Ohio Valley continues to trek eastward; however, split
flow aloft is evident by Sunday morning with a faster, more
impressive, open northern stream wave deepening as it moves across
the northern Great Lakes. Associated northern stream surface feature
will drop out of southern Ontario during the day Sunday, essentially
merging with the Ohio Valley cyclone headed toward the eastern
seaboard. As a result, much colder air will filter into the region
during the day Sunday, only to be replaced by surface ridging on
Monday and associated WAA.
Primary Forecast Concerns: By Sunday morning, the intial precip
threat (ahead of the northern stream shortwave trough) is ongoing
across parts of the area as the main surface wave is draped across
the Ohio Valley. However, as the primary wave aloft arrives Sunday
morning, expecting precip to fill in across the majority of northern
Michigan. As mentioned by the prior shift, there certainly looks
like the possibility of a period of lake enhanced snowfall along the
Lake Michigan coast and northern Chippewa County Sunday morning that
coincides with increasing CAA associated with the shortwave's
arrival. P-type concerns continue and remain a bit convoluted at
this stage, mainly for locations along and south of M-72. Forecast
thermal profiles suggest a developing warm nose Saturday night
centered around 800 mb, which by Sunday morning is expected to be
nonexistent as top down saturation intensifies. However, there
remains concern to as whether or not the column will be fulled
saturated by that point (or at least saturated to -10C aloft)...
thus, raising concern for patchy drizzle/freezing drizzle across the
southern tier of the CWA early Sunday morning. This thought is
supported by the 10/21z and 10/15z SREF p-type plumes along with
WPC's freezing rain probs. Will keep primary p-type in the form of
snow, as any freezing drizzle threat looks awfully minimal overall.
In terms of snowfall amounts, will continue with a general 1-3
inches area-wide (highest across the U.P. and over the higher
terrain of northern Lower...tapering to the very low end near
Saginaw Bay). Coinciding with a cooler air spilling into the region,
a tightening pressure gradient as the system deepens will result in
increasing winds throughout the day Sunday. Widespread gusts
expected to range from 25-30+ mph across northern MI...highest (35-
40 mph) for coastal locations before subsiding Sunday night.
Any lingering lake effect snow Sunday evening across NW flow
targeted lake belts should diminish by Monday morning as surface
ridging and WAA prevail. The remainder of Monday looks fairly
tranquil with mainly light winds, peeks of sunshine, and highs
within a couple of degrees on either side of 30.
&&
.LONG TERM...(Tuesday through Friday)
Issued at 302 AM EST Sat Feb 11 2017
Additional snow is expected during the midweek timeframe across the
Great Lakes...both synoptically and lake effect driven. The period
of concern for potentially high impact weather begins Tuesday as a
cutoff upper-level low dives due south from northern Canada into the
Great Lakes. Associated surface low pressure is expected to spread
snow across much of the area during the day Tuesday...along with a
reinforcing shot of cold air and potentially gusty winds. As that
system departs Tuesday evening, guidance differs with the degree of
lingering cold air across the nearly wide open Great Lakes; however,
there's certainly a possibility of significant lake effect snow
continuing Tuesday night through Wednesday night across sections of
NW Lower and eastern Upper MI. If the current track of Tuesday's low
pressure remains as-is (central Ontario to southeastern Ontario),
flow would be setup with a more northerly component for lake effect
on Wednesday. With only enough N/NNW flow LES events to count on one
hand this winter season, it's worth monitoring for those in
Manistee, Benzie, Leelanau, and Grand Traverse counties to
potentially boost their seasonal snowfall totals by late next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1141 PM EST Fri Feb 10 2017
MVFR cigs at times.
Low pressure just east of Superior will continue to move east
overnight. Low level moisture will linger thru tonight and
Saturday, producing MVFR cigs at times. These will be most
prevalent at PLN and APN.
Sw to w winds will veer nw Saturday and further weaken.
&&
.MARINE...
Issued at 302 AM EST Sat Feb 11 2017
Well deserved break as light winds spread across the big
waters today and tonight. West winds ramp up considerably Sunday
morning, with winds slowly veering more northwest and remaining
gusty Sunday afternoon and evening. Gale force wind gusts appear
increasingly likely across all the nearshore waters during this
period. Winds subside late Sunday night, and especially by Monday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WATCH from Sunday afternoon through late Sunday night for
LHZ345>349.
LM...GALE WATCH from Sunday afternoon through late Sunday night for
LMZ323-341-342-344>346.
LS...NONE.
&&
NEAR TERM...MSB
SHORT TERM...MJG
LONG TERM...MJG
AVIATION...JZ
MARINE...MSBHazardous weather outlook, Feb 10, 8:16 PM EST, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 816 PM EST Fri Feb 10 2017 MIZ008-015>036-041-042-111200- Chippewa-Mackinac-Emmet-Cheboygan- Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- 816 PM EST Fri Feb 10 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another round of widespread light snow is expected Saturday night and Sunday. This will be accompanied by gusty winds Sunday afternoon/evening. Accumulating snowfall is possible Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-111100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 816 PM EST Fri Feb 10 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gale force winds are possible with most eastern Upper and northern Lower Michigan nearshore zones Sunday afternoon through Sunday night. && For more information visit http://weather.gov/gaylord. JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 10:46 AM EST | Gale Warning | APX | 39 hr | |
| Feb 11, 3:45 PM EST | Winter Weather Advisory | APX | Antrim, Benzie, Cheboygan, Crawford, Emmet, Grand Traverse and 7 more | 32 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.